News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: extreme fatigue and withdrew from effexor a month ago


 davidsonmiddleton - Sun Nov 15, 2009 12:12 am

Hello. I have been on effexor XR for four years. I recently tapered off of the medicine. I was using 75 and tapered down with my doctors help and it seemed to go pretty smoothly. Went to 35 and skipped a day for two weeks. It has now been about a month that I have been off of effexor but I feel extreme fatigue during the day. I get enough sleep during the night and the next day I do pretty well until mid afternoon and the sleepiness is so powerful. Sometimes I feel tired the whole day. I just started taking multivitamins but I feel nausous when I take them. My fatigue is overwhelming and I was wondering if it is the side effects of being on effexor medicine for four years. Does my body still hold onto the side effects of the medicine and what can I do to get rid of the fatigue. I try to exercise and keep busy during the day. Sometimes the tiredness just hits me and it can come when I'm driving in the car. I have to come home and take a long nap. I have three children to care for and I work during the day. I used effexor 75 for four years and never went above this dose. When I was taking the effexor XR I also was very sleepy and slept a lot when I was taking the medicine. I started the medicine because I had severe panic attacks. I don't seem to have the panic attacks anymore so far.
 Faye Lang, RN, MSW - Fri Jul 16, 2010 5:58 pm

Hello, davidsonmiddleton,

I apologize for the late response. I hope that your issue has been resolved, but will provide some information in case it will be helpful to you, and helpful to any other readers of your question.

Effexor and Effexor XR are among the medications that are more difficult to withdraw from. It's certainly very effective in treatment of conditions such as the one you had, but can give some problems when it's being discontinued. Withdrawal symptoms can last two months or more, and some people don't feel "right" even as long as a year after Effexor has been withdrawn. Insomnia is more frequently noted than fatigue, but fatigue has definitely been reported by a significant number of people.

Because your fatigue is or was so severe, the best advice is to have a complete physical examination. Having a diagnosis of panic attacks, depression, or other psychological conditons does not preclude a person from also having or developing a physical condition that causes fatigue. Hypothyroidism, Chronic Fatigue Syndrome, cardiac issues and autoimmune disease are a few that also can cause severe fatigue.

If your fatigue still persists and you have not had a physical examination, it would be a good idea to arrange one. I usually recommend that a person keep a daily diary of their symptoms, including what it is, when it started, how long it lasted, what you were doing when it started, anything that helped or made it worse, and any other data that you feel is important. Take it with you to all medical appointments. It gives a more factual record than memory is able to do, and helps the treatment provider see any diagnostic pattern, as well as helping them see the real impact on your life. It also helps you track your improvement, or lack of it, because you have a clear record of the actual frequency of the symptoms.

I hope this is helpful to you, and I wish you the best of luck.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here